Funnel Cloud, Austin
- When
- April 27, 2:50 PM CST
- Where
- Austin County, Shelby
- Reported by
- Law Enforcement
- Coordinates
- 30.020, -96.600
A brief funnel cloud was sighted near Shelby.
Thunderstorms developed west of the Houston metro area in the mid afternoon hours of the 27th and moved east across the Houston area around sunset. Severe thunderstorms redeveloped overnight across western Harris County and produced flash flooding that severely impacted roads and highways in and around Houston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Thunderstorms developed west of the Houston metro area in the mid afternoon hours of the 27th and moved east across the Houston area around sunset. Severe thunderstorms redeveloped overnight across western Harris County and produced flash flooding that severely impacted roads and highways in and around Houston. Later that afternoon a lone cell developed between Hearne and College Station and produced several brief tornado touchdowns as it moved southeastward into Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 27, 2:25 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT MON APR 27 2009
.DISCUSSION...
EVENT STILL UNFOLDING ACROSS SE TX THIS AFTN AS THE MCS REMNANTS
MOVE INTO THE AREA. PER NESDIS...ANOTHER SLUG OF SLIGHTLY HIGHER
PWS (MOVING UP FROM THE LOWER/MID TX COAST) EXPECTED TO REACH US
SHORTLY. WHILE ITS VALUES (AOA 1.7) ARE A LOWER THAN WEEKS (AOA
2.1)...NOT SURE THAT IT WILL MAKE THAT MUCH OF A DIFFERENCE FOR
LOCATIONS THAT ARE STILL RECOVERING FROM THE LAST BATCHES OF HVY
RAIN. BUT GIVEN THE STRONG MESO FEATURES/FACTORS WILL BE ISSUING
THE FFA FOR ALL OF THE CWA TONIGHT AS THERE IS THERE IS A LOT OF
UNCERTAINTY CONCERNING WHERE THE BEST TRAINING WILL SET UP.
WILL BE KEEPING RAIN CHANCES IN THROUGH MID WEEK (AT LEAST) WITH
THE APPROACH/PASSAGE OF MORE SHORTWAVES FROM THE WEST (DESPITE A
FLATTENING UPPER FLOW). WE COULD GET ENOUGH RIDGING ALOFT BY FRI
AND SAT TO DECREASE POPS...BUT GOING BY THE EXTENDED RANGE PROGS
(ESP ECMWF) WE COULD SEE ANOTHER DECENT SHOT OF RAIN/STORMS SUN.
41
&&
.MARINE...
NO MAJOR CHANGES TO THE GOING FCSTS OF MODERATE TO STRONG S/SELY
WINDS AND THE LONG ONSHORE FETCH/ELEVATED SEAS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 69 84 69 84 70 / 80 30 30 30 30
HOUSTON (IAH) 69 83 70 85 71 / 70 30 30 20 20
GALVESTON (GLS) 71 79 73 81 73 / 60 20 20 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 347 PM CDT MON APR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-282100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 347 PM CDT MON APR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS AND AN INCREASINGLY DIFFLUENT FLOW ALOFT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR A FEW OF THE STORMS TO BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH A LESSER THREAT OF ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE STRONGER AND SLOWER MOVING STORMS. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH...BUT ISOLATED TOTALS FROM 2 TO 4 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A TYPICAL SPRING TIME PATTERN WILL PERSIST AS UPPER LEVEL DISTURBANCES MOVE ACROSS THE STATE AND HELP TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE NORTHERN PORTIONS OF SOUTHEAST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE THIS EVENING.
The Ft Hood radar (KGRK), 108 km away, was scanning. The volume nearest the first event began at 20:51 UTC.
7 flash flood, 3 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.
A brief funnel cloud was sighted near Shelby.
A funnel cloud was sighted and reported to persist for approximately two minutes.
A tree was downed across the access road of Highway 290 near West 43rd.
A large tree was downed across the road in the 2000 block of Banks Street near the intersection of Banks and Hazard Street, one block south of US 59.
Heavy rainfall on saturated ground led to closures of flood prone roads with several cars reported stranded.
A wind gust was measured on the University of Houston campus.
A large, slow moving thunderstorm produced widespread heavy rainfall across western portions of Harris County during the early morning hours. Many roads including portions of US 59, Interstate 10 West, Beltway 8 West, and the 610 Loop were impassable for most of the morning rush hour, with numerous cars becoming stranded by high water. One fatality occurred when a vehicle was swept into the drainage system near the Katy Freeway (Interstate 10 W) and Beltway 8.
In addition to the major disruption to the morning commute, over 2,100 homes received some amount of water intrusion from this event. This ranks as the fourth largest number of homes flooded in a single event for Harris County.
Heavy rainfall flooded 30 homes in the Chateau Woods subdivision in the southern part of the county.
Heavy rainfall produced flash flooding in and around the community of Navasota.
Highway 190 in the northern part of the county was closed due to high water.
High water from an isolated slow moving thunderstorm closed both access roads and several mainlanes of Interstate 45 North at Spring-Stuebner Road.
A tornado was spotted near OSR and the Edge cutoff near the county boundary between Brazos and Robertson counties.
A brief touchdown was observed near North Zulch in rural Madison County. This was the second reported tornado with this particular thunderstorm.
Storm chasers from Texas A&M University observed a brief touchdown east of their location on FM 39 south of Highway 21. This was the third and final reported tornado with this thunderstorm.
Heavy rainfall from a slow moving tornadic thunderstorm closed portions of Old San Antonio Road between FM 1452 and Normangee.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Harris | 2009-04-28 | 43 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165162, 165164, 165166, 165170, 166498, 165172, 166502, 166510, 166511, 166512, 166508, 165180, 165181, 165182, 166513.